Diarrhea From Chemotherapy
Diarrhea can occur in cancer patients for a number of reasons. The tumor itself can bring on this side effect, as can changes in diet or an infection in the intestine. The most common cause of diarrhea in cancer patients, however, is cancer treatment. Chemotherapy, radiation, and surgery can all cause diarrhea, and it may arise at any time during treatment.
For certain chemotherapy drugs, particularly those agents used to treat cancers of the gastrointestinal tract, diarrhea is one of the most common and serious side effects. Some people have only mild symptoms, while others may face life-threatening complications from the condition.
Whether symptoms are mild, moderate, or severe, it is important for patients to tell their doctor or nurse about the problem as soon as possible. The cause of the diarrhea needs to be determined quickly so that measures can be taken to stopped it as soon as possible.
Symptoms of Diarrhea
Diarrhea is defined as an abnormal increase in the amount, wateriness, or frequency of bowel movements. Along with diarrhea, patients may also experience symptoms such as:
Abdominal pain or cramping
Sore skin in the anal area
Dehydration--early signs include increased thirst, dry mouth, and reduced amounts of urine
Impact of Diarrhea on the Patient
The excessive loss of fluid from the body is called dehydration. It is the main health risk of severe diarrhea. The loss of large amounts of fluid and salts (electrolytes) from the body can become life threatening if it is not treated. Dehydration may cause heart abnormalities, collapse of blood vessels, kidney failure, and death. Patients with severe dehydration may need to be hospitalized to receive fluid and electrolyte replacement.
Less severe cases of diarrhea can have a negative impact on a patient's daily activities. Diarrhea can lead to weakness and fatigue, sleep disturbances, missed work, and social isolation.
Diarrhea may also require changes in a patient's cancer treatment plan. Treatment may need to be modified or delayed until the diarrhea is brought under control or possibly even stop if it cannot be resolved.
How Chemotherapy Causes Diarrhea
Chemotherapy drugs are designed to destroy rapidly dividing cancer cells, but in some cases they also can effect healthy cells that make up the intestinal walls. Normally one of the functions of the intestinal tract is to balance the absorption and secretion of fluids and electrolytes, such as sodium, potassium, magnesium, and chloride. Chemotherapy can damage the intestinal lining and upset this balance. As a result, fluid and electrolytes can build up in the intestinal tract, causing the loose, watery stools characteristic of diarrhea.
Chemotherapy Drugs That Cause Diarrhea
Many types of chemotherapy drugs can cause diarrhea either alone or when used together.
A combination of drugs can increase the chance that diarrhea will develop. Higher doses of chemotherapy are also more likely to cause diarrhea.
In some cases patients develop diarrhea soon after receiving chemotherapy. In other cases diarrhea may not arise until several days after treatment. If a treatment is known to cause diarrhea, it may be helpful to get any medication that the doctor or nurse recommends to have on hand before it occurs.
What to Do When Diarrhea Occurs
When diarrhea occurs in patients with cancer or those getting cancer treatment, they should call their healthcare provider as soon as possible. The doctor or nurse will provide patients with instructions on what to do, including how to take medication and the time needed for the drug to work.
If the measures for controlling diarrhea do not work after one day, the patient should tell the healthcare provider. Patients should not stop the antidiarrheal therapy, even if it appears that it is not working, without first contacting a member of the healthcare team.
Patients should not minimize their symptoms when talking to their doctor or nurse. It is helpful if patients have paid attention to what their bowel habits are like before they start chemotherapy so they will recognize a change after treatment is begun. This is because the healthcare team relies on the patient's report of symptoms to judge the severity of the diarrhea. Patients may want to keep a diary in which they record their bowel pattern several days before they start on chemotherapy and then while they are receiving it.
Assessing the Problem
If diarrhea is clearly being caused by the treatment , the healthcare provider will want to know how bad it is and how well the recommended treatment is working.
If the diarrhea is not clearly being caused by treatment, the doctor or nurse will need to obtain a medical history from the patient to find out what might be causing it. In addition to knowing the type of cancer the patient has and the current cancer treatment being used, the doctor or nurse may ask the following questions:
What is your usual bowel pattern?
When did your diarrhea start?
How frequent has your diarrhea been? How much? How hard or soft? What color are the stools? Have you had any blood in your stools?
What other symptoms have you had? (For example, gas, cramping, abdominal pain, nausea, vomiting, fever, bloating, dizziness, extreme tiredness)
What have you eaten or had to drink in the last 24 hours?
Have you changed your eating habits recently?
How often have you urinated in the last 24 hours?
What medicines, including complementary therapies, are you taking?
The doctor or nurse may also do a physical examination. Blood pressure, pulse, and respiration will be checked. To determine whether the patient has lost a large amount of fluid, the skin and tissue lining of the inside of the mouth will be examined. An examination of the abdomen may also be carried out to see whether the patient has pain, cramps, tenderness, or has bowel sounds. A rectal exam to evaluate the condition of the skin around the anus may also be done. A stool sample may also be collected.
If the cause of the diarrhea is not clear from the medical history and physical examination, laboratory tests will be needed to find the cause of the problem.
A stool sample will be examined for blood as well as for signs of infection. Blood and urine may also be tested to see if there are imbalances in the blood chemistry or if there is an infection.
Treatment-related diarrhea is usually not preventable. However, a severe case of diarrhea can often be avoided and further complications minimized if the patient begins treatment promptly and follows the instructions for treatment carefully.
One way patients can reduce the likelihood of developing diarrhea is to avoid foods known to cause the condition. Foods high in fiber or products containing caffeine--coffee in particular--are known to stimulate the bowel and may need to be avoided.
Some types of medications, such as laxatives, stool softeners, antacids, and drugs known to stimulate the bowel, may cause diarrhea. Avoiding these medications may prevent or at least decrease the severity of diarrhea in patients receiving chemotherapy.
Dietary Measures. For the first 24 to 48 hours after diarrhea develops, patients should drink clear fluids and slowly begin to increase the amount of food they eat. Small meals that are low in fiber and high in potassium, such as the BRAT diet (which consists of bananas, rice, apples or applesauce, and toast), are recommended. Pasta, baked potatoes, gelatin, and yogurt are also good choices. All vegetables, meats, and fish should be cooked, but foods should not be too hot or cold when eaten. The following foods should be avoided:
Patients should drink a variety of beverages, including products that replace lost sodium and potassium, such as sports drinks (like Gatorade or Powerade). For severe diarrhea the patient may need intravenous fluids or other forms of intravenous nutrition. It can be helpful to discuss dietary changes with a dietician and/or your healthcare provider before diarrhea starts so it is clear what to do if or when diarrhea occurs.
Antidiarrheal Agents Diarrhea caused by chemotherapy can be treated with a number of different antidiarrheal agents.
The most commonly used medications are drugs called synthetic opioids derivatives, which include loperamide (Imodium) and diphenoxylate (Lomotil). These agents slow the muscle action of the intestines, providing more time for the intestines to absorb fluids and electrolytes. They are taken by mouth, produce few side effects, are low in cost, and can be purchased over the counter.
Loperamide is usually the first treatment of choice for the first onset of diarrhea symptoms.
The drug octreotide acetate (Sandostatin) may also be used. Octreotide is administered by injection into the skin or into a vein.
Skin Care It is important for the patient to clean the rectal area well after each bowel movement to prevent skin irritation, infection, and pain. Warm water and soap can be used as can soft, nonalcoholic baby wipes. The patient should report red, scaly, or broken skin to the doctor or nurse. Water repellent creams or petroleum jelly will help to keep skin intact and help with discomfort.
Other Strategies To cope with the stress and anxiety caused by symptoms of diarrhea, the patient may benefit from relaxation, breathing exercises, guided imagery, and other stress-relieving measures.